Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 107, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 15, 2017, 4:14 PM MDT for Laramie County, Wyoming. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2017, 4:14 PM MDT (22:14 UTC)
- Expired
- Aug 15, 2017, 5:15 PM MDT
- In force
- 61 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 34 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 4:20 PM MDT | HAIL 0.88 | 4 E Cheyenne, WY | NICKEL SIZED HAIL IN THE SADDLE RIDGE SUBDIVISION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
866
WUUS55 KCYS 152214
SVRCYS
WYC021-152315-
/O.NEW.KCYS.SV.W.0107.170815T2214Z-170815T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
414 PM MDT TUE AUG 15 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southeastern Laramie County in southeastern Wyoming...
* Until 515 PM MDT
* At 414 PM MDT, severe thunderstorms were located along a line
extending from 9 miles west of Gun Barrel to 6 miles east of
Cheyenne to 12 miles northeast of Rockport, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near,
Hillsdale and Gun Barrel around 430 PM MDT.
Carpenter around 435 PM MDT.
Burns around 440 PM MDT.
Pine Bluffs around 505 PM MDT.
This includes Interstate 80 in Wyoming between mile markers 366 and
401.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4112 10474 4146 10466 4145 10413 4135 10407
4101 10408 4100 10414 4100 10468
TIME...MOT...LOC 2214Z 241DEG 31KT 4141 10452 4116 10466 4100 10459
HAIL...1.00IN
WIND...60MPH
$$
Rubin3 follow-up statements
967
WWUS55 KCYS 152239
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
439 PM MDT TUE AUG 15 2017
WYC021-152315-
/O.CON.KCYS.SV.W.0107.000000T0000Z-170815T2315Z/
Laramie WY-
439 PM MDT TUE AUG 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHEASTERN LARAMIE COUNTY...
At 438 PM MDT, a severe thunderstorm was located near Gun Barrel, or
26 miles northeast of Cheyenne, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Gun Barrel around 445 PM MDT.
This includes Interstate 80 in Wyoming between mile markers 376 and
401.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4114 10456 4146 10451 4145 10413 4135 10407
4101 10408 4100 10414 4100 10455
TIME...MOT...LOC 2238Z 231DEG 31KT 4138 10438
HAIL...0.75IN
WIND...60MPH
$$
Rubin346
WWUS55 KCYS 152259
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
459 PM MDT TUE AUG 15 2017
WYC021-152315-
/O.CON.KCYS.SV.W.0107.000000T0000Z-170815T2315Z/
Laramie WY-
459 PM MDT TUE AUG 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHEASTERN LARAMIE COUNTY...
At 459 PM MDT, a severe thunderstorm was located near Carpenter, or
29 miles east of Cheyenne, moving southwest at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Carpenter around 515 PM MDT.
This includes Interstate 80 in Wyoming between mile markers 390 and
401.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4111 10436 4114 10433 4120 10420 4120 10408
4101 10408 4100 10414 4100 10437
TIME...MOT...LOC 2259Z 062DEG 5KT 4102 10426
HAIL...1.00IN
WIND...60MPH
$$
Cox445
WWUS55 KCYS 152310
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
510 PM MDT TUE AUG 15 2017
WYC021-152320-
/O.EXP.KCYS.SV.W.0107.000000T0000Z-170815T2315Z/
Laramie WY-
510 PM MDT TUE AUG 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LARAMIE COUNTY
WILL EXPIRE AT 515 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
LAT...LON 4111 10436 4114 10433 4120 10420 4120 10408
4101 10408 4100 10414 4100 10437
TIME...MOT...LOC 2310Z 241DEG 31KT 4106 10417
$$
CoxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:24 PM MDT, 50 minutes earlier.
Area forecast discussion, Aug 15, 3:24 PM MDT, 50 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 324 PM MDT Tue Aug 15 2017 .SHORT TERM...(This evening through Thursday) Issued at 250 PM MDT Tue Aug 15 2017 Shortwave trough currently across southeast Utah is fcsted to swing northeastward through the evening. Large scale ascent and associated cooling/destabilization aloft is causing scattered to numerous showers and storms to develop across southeast WY. With good bulk shear (30-40 kts) and CAPE of 500-1000 J/kg, a few of the storms could be stronger with small hail across southeast WY. Still think that the best chance of more severe storms will be over the southern Nebraska Panhandle in areas along I-80. This is where instability is greatest (SBCAPE of 2000-2500 J/kg) and any discrete storm would have the potential of producing large hail. The HRRR has been consistent at showing widespread rain with embedded tstms across areas much of the plains through the evening so have PoPs of 50-60 through 06Z. The strong/severe storm threat will mostly diminish by mid evening as the activity becomes more less discrete and more multicell. Precip chances will diminish after 06Z as the best large scale ascent ahead of the shortwave moves eastward into central Nebraska. Overnight fropa will usher in cooler temps for Wednesday with highs dropping into the 70s over lower elevations. The cool and stable post frontal airmass will keep storm chances minimal over much of the CWA. Warming will occur on Thursday with dry westerly boundary layer flow across southeast WY. An isolated storm may develop in the better instability to the east of the sfc trough across the Panhandle. .LONG TERM...(Thursday night through Tuesday) Issued at 250 PM MDT Tue Aug 15 2017 Drier conditions are anticipated this weekend as the upper level flow turns to the northwest behind a departing shortwave across the northern Plains. This will allow for a nice warmup with afternoon highs starting to climb into the 80s both Saturday and Sunday. The upper level flow is progged to turn more to the southwest early next week which will help draw some more moisture into the area. This will make things tricky on precipitation and cloud cover chances especially on Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1200 PM MDT Tue Aug 15 2017 The main concern with this forecast package will be the timing of the convection this afternoon. Latest visible imagery was showing convection already developing along the Laramie Range/Snowy Ranges, and between Rock Springs and Wamsutter. This convection is progged to continue developing during the course of the afternoon and move east-northeast at speeds at 15 to 20 kts. However, some of the stronger stronger storms may move in a more easterly fashion. This convection should begin to affect the CYS/LAR/RWL TAF sites between 20-23z. The Nebraska TAF sites may see some stronger convection, but the convection will probably be mainly after 22Z. We will have to keep an eye on how things evolve today and make adjustments as necessary. Most of the convection should clear out by around sunset. && .FIRE WEATHER... Issued at 250 PM MDT Tue Aug 15 2017 Minimal fire weather concerns through Friday. We expect good chances for showers and thunderstorms through this evening. Some of the storms will produce brief heavy rain and wetting rains. A warming and drying trend will occur Thursday into this weekend. Afternoon humidities could drop down to 15-20 percent across portions of southeast Wyoming by this weekend. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...ZF LONG TERM...REC AVIATION...REC FIRE WEATHER...ZF
Hazardous weather outlook, Aug 15, 2:08 PM MDT, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 208 PM MDT Tue Aug 15 2017 NEZ002-003-095-096-WYZ101>119-162015- Dawes-Box Butte-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 208 PM MDT Tue Aug 15 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms will be possible through the evening. While the probability for severe storms is low, a few strong storms will be capable of producing small hail, gusty winds, and brief heavy rain. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. NEZ019>021-054-055-162015- Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- 208 PM MDT Tue Aug 15 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are expected this afternoon into the evening. A few severe storms will be possible with large hail and gusty winds along with brief heavy rain. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation may be needed from this afternoon into the evening across the southern Panhandle.
In the hours before
Special weather statement, Aug 15, 12:53 PM MDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1253 PM MDT TUE AUG 15 2017
WYZ109-111-151945-
Central Carbon County WY-Southwest Carbon County WY-
1253 PM MDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CARBON COUNTY UNTIL
145 PM MDT...
At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Wamsutter, moving east at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central Carbon
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4166 10785 4166 10765 4165 10765 4166 10751
4165 10750 4147 10745 4147 10791 4164 10793
TIME...MOT...LOC 1852Z 262DEG 14KT 4157 10783
CoxSpecial weather statement, Aug 15, 3:42 PM MDT, 32 minutes before
Special Weather Statement National Weather Service Cheyenne WY 342 PM MDT TUE AUG 15 2017 WYZ117-118-152230- Central Laramie County WY-South Laramie Range Foothills WY- 342 PM MDT TUE AUG 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 430 PM MDT... At 341 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles northwest of Whitaker to near Warren AFB. Movement was east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Warren AFB, Warren Af Base, Frontier Park and Whitaker around 345 PM MDT. South Greeley around 400 PM MDT. Ranchettes and North Cheyenne around 405 PM MDT. Cheyenne around 400 PM MDT. Other locations impacted by these storms include Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 3 and 36. Interstate 80 in Wyoming between mile markers 354 and 373. LAT...LON 4156 10461 4105 10460 4103 10496 4148 10501 TIME...MOT...LOC 2141Z 274DEG 20KT 4147 10497 4117 10495 Rubin
Special weather statement, Aug 15, 3:45 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
345 PM MDT TUE AUG 15 2017
WYZ117>119-152230-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
345 PM MDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 430 PM MDT...
At 344 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rockport, or 13 miles south of Cheyenne, moving northeast at 15 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
South Greeley around 415 PM MDT.
Cheyenne around 430 PM MDT.
Other locations impacted by this storm include Fox Farm-College.
This includes Interstate 80 in Wyoming between mile markers 364 and
368.
LAT...LON 4117 10476 4102 10442 4100 10447 4100 10484
4101 10484
TIME...MOT...LOC 2144Z 219DEG 13KT 4096 10478
RubinSpecial weather statement, Aug 15, 3:49 PM MDT, 25 minutes before
Special Weather Statement National Weather Service Cheyenne WY 349 PM MDT TUE AUG 15 2017 NEZ019-020-WYZ108-119-152230- Scotts Bluff NE-Banner NE-Goshen County WY-East Laramie County WY- 349 PM MDT TUE AUG 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SCOTTS BLUFF... NORTHWESTERN BANNER...SOUTHEASTERN GOSHEN AND NORTHEASTERN LARAMIE COUNTIES UNTIL 430 PM MDT... At 349 PM MDT, Doppler radar was tracking a strong thunderstorm near La Grange, or 26 miles southwest of Scottsbluff, moving east at 30 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Wildcat Hills Campground around 430 PM MDT. LAT...LON 4155 10409 4166 10413 4184 10374 4155 10359 TIME...MOT...LOC 2149Z 252DEG 24KT 4162 10405 Rubin
Special weather statement, Aug 15, 4:05 PM MDT, 9 minutes before
Special Weather Statement National Weather Service Cheyenne WY 405 PM MDT TUE AUG 15 2017 WYZ117-118-152245- Central Laramie County WY-South Laramie Range Foothills WY- 405 PM MDT TUE AUG 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY UNTIL 445 PM MDT... At 405 PM MDT, Doppler radar was tracking a strong thunderstorm over Cheyenne, moving north at 20 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Frontier Park around 410 PM MDT. Ranchettes around 415 PM MDT. North Cheyenne around 425 PM MDT. Other locations impacted by this storm include Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 12 and 26. Interstate 80 in Wyoming between mile markers 361 and 368. LAT...LON 4107 10473 4108 10482 4137 10490 4136 10458 TIME...MOT...LOC 2205Z 183DEG 19KT 4112 10477 Rubin
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:07 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 23 min |
| Aug 14, 6:28 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 47 min |
| Aug 15, 12:53 PM MDT | Special Weather Statement | CYS | 52 min | |
| Aug 15, 1:29 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 46 min |
| Aug 15, 3:42 PM MDT | Special Weather Statement | CYS | Laramie | 48 min |
| Aug 15, 3:45 PM MDT | Special Weather Statement | CYS | Laramie | 45 min |
| Aug 15, 4:05 PM MDT | Special Weather Statement | CYS | Laramie | 40 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.